What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Sep 16, 2:10 PM CST, 3 hours 20 minutes earlier. Its key messages:
- Very warm and windy Tuesday with southerly winds gusting gusts 35 to 50 mph.
- Slight Risk of severe thunderstorms for parts of the area Tuesday. Beneficial rainfall Tuesday night.
- Next good chance for rainfall Friday night through Saturday night.
Area forecast discussion, Sep 16, 2:10 PM CST, 3 hours 20 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
210 PM MDT Mon Sep 16 2024
.KEY MESSAGES...
- Very warm and windy Tuesday with southerly winds gusting
gusts 35 to 50 mph.
- Slight Risk of severe thunderstorms for parts of the area
Tuesday. Beneficial rainfall Tuesday night.
- Next good chance for rainfall Friday night through Saturday
night.
&&
.SHORT TERM /THROUGH THURSDAY NIGHT/...
Issued at 205 PM MDT Mon Sep 16 2024
Tonight...isolated to scattered showers and thunderstorms (20%-30%)
will move across the area from the southwest through about midnight
with the better chance generally south of a line from Flagler to
Trenton. The primary hazards will be gusty outflow winds which may
produce some blowing dust through about 01z to 02z. Low temperatures
are forecast to be in the middle 50s to upper 60s.
Tuesday-Tuesday night...a closed upper level low over Nevada in the
morning is forecast to become negatively tilted as it lifts into
Idaho by the end of the day, continuing northeast into eastern
Montana by 12z Wednesday. A strong surface pressure gradient will
result in southerly winds gusting in the 35 to 50 mph range during
the day, decreasing slowly overnight.
A more significant weather system ejects from the parent upper level
low, reaching far eastern Colorado around 18z, continuing slowly
east through all but Norton/Graham counties during the afternoon.
Overnight, this system continues moving east with drier air moving
in behind. Rainfall chances are currently forecast to be in the 20%-
50% range during the day, 50%-70% range overnight.
High temperatures remain above normal in the upper 80s to lower 90s
with low temperatures in the upper 40s to middle 60s.
Wednesday-Wednesday night...the forecast area remains under
southwest flow aloft, in between low pressure systems over Montana
and southwest California and ridging to our east. Drier air moves
into the area from the west, shutting down any chances for rainfall.
High temperatures will be in the middle 80s to lower 90s with low
temperatures in the lower 50s to middle 60s.
Thursday-Thursday night...the forecast area remains under southwest
flow aloft, in between an upper level trough west of the Continental
Divide and high pressure over Texas. A lack of moisture will prevent
any shower or thunderstorm chances. High temperatures remain
above normal in the middle 80s to lower 90s with low
temperatures in the lower 50s to middle 60s.
&&
.LONG TERM /FRIDAY THROUGH MONDAY/...
Issued at 200 PM MDT Mon Sep 16 2024
Upper low in the Four Corners to start the period on Friday will
move into the central Rockies on Saturday and into the central
plains on Sunday. Northwest flow will then follow for early
next week on the back side of the system as it lifts into the
northern plains.
Precipitation chances Friday through Sunday will be the primary
forecast concern. Will start with southwest flow on Friday ahead
of the main system. Embedded waves and a frontal boundary will
combine for scattered showers and storms. Best moisture and
instability look to stay just southeast of the area, with more
of a dry southwest flow further north. If that holds, severe
chances will be low due to limited instability, though wind may
still be a concern with the high based storms. Cold front moves
through Friday night through Saturday morning (the usual timing
differences in the models), but by mid day Saturday should see a
post frontal regime across the area with breezy northeast winds.
Main upper low will move out of the Rockies Saturday afternoon
or Saturday night, accompanied by good chances for
rain/isolated thunderstorms. Severe storms not expected due to
the cooler/stable conditions. However, some signals in the
models for locally heavy rainfall, but exactly where the best
chances will occur uncertain due to the model differences in
track, strength and timing of the system. Precipitation chances
may linger well into Sunday depending on how fast the system
lifts out. A dry northwest flow will follow on Monday.
Temperatures remain above normal on Friday with upper 80s to
lower 90s. Quite a large range in temperatures in the models
for Saturday through Monday, with the ECMWF slower/warmer
overall compared to the wetter/cooler GFS solution. The blended
forecast essentially yields temperatures near normal, with highs
in the 70s to lower 80s and lows in the 40s and 50s.
&&
.AVIATION /18Z TAFS THROUGH 18Z TUESDAY/...
Issued at 1050 AM MDT Mon Sep 16 2024
KGLD...VFR conditions are expected through the period. Southerly
winds gusting to 35kts are anticipated from taf issuance through
sunset, subsiding a bit but still gusty overnight through
sunrise Tuesday morning. Southerly winds quickly increase after
sunrise with gusts up to 35kts. Presently, showers/thunderstorms
will be possible near/over the terminal in the 23z-01z
timeframe. The primary hazard will be strong wind gusts,
potentially severe, along with blowing dust that could produce
significant reductions in visibility. Should this occur, sub VFR
cigs and vis would be likely.
KMCK...VFR conditions are expected through the period. Southerly
winds gusting up to 35kts are anticipated from taf issuance
through sunset with winds subsiding some through sunrise Tuesday
morning. Southerly winds quickly increase after sunrise with
gusts up to 35kts. Presently, showers/thunderstorms will be
possible near/over the terminal in the 01z-02z timeframe with
gusty outflow winds the primary hazard.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...None.
CO...None.
NE...None.
&&
SHORT TERM...99
LONG TERM...024
AVIATION...99
Hazardous weather outlook, Sep 16, 2:20 PM CST, 3 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
220 PM MDT Mon Sep 16 2024
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-171200-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
220 PM MDT Mon Sep 16 2024 /320 PM CDT Mon Sep 16 2024/
This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
Near critical fire weather conditions are anticipated this afternoon
generally along and west of Highway 25.
A few strong to marginally severe thunderstorms are possible through
9 PM MDT for locations generally south of a line from Flagler,
Colorado to Trenton, Nebraska. The primary hazard will be outflow
wind gusts up to 60 mph. There is a threat for the outflow to produce
blowing dust and potentially impactful reductions in visibility from
Cheyenne county Colorado northeast through Wallace, Kit Carson,
Sherman, Yuma and Cheyenne county Kansas through 7 PM MDT.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY...
Tuesday afternoon and evening, severe thunderstorms are possible
with wind gusts up to 65 mph and maybe hail up to an inch in
diameter. Locales along and west of highway 25 are favored.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed. We would appreciate any
reports of blowing dust via telephone and social media.
In the hours before
Special weather statement, Sep 16, 4:18 PM CST, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Goodland KS
418 PM MDT Mon Sep 16 2024
KSZ013>015-028-029-162300-
Gove KS-Sheridan KS-Thomas KS-Logan KS-Sherman KS-
418 PM MDT Mon Sep 16 2024
...STRONG THUNDERSTORMS WILL IMPACT THOMAS...NORTHEASTERN LOGAN...
WESTERN SHERIDAN...EASTERN SHERMAN AND NORTHWESTERN GOVE COUNTIES
THROUGH 500 PM MDT/600 PM CDT/...
At 417 PM MDT/517 PM CDT/, Doppler radar was tracking a cluster of
strong thunderstorms 9 miles southwest of Brewster, moving northeast
at 30 mph.
HAZARD...Wind gusts of 50 to 55 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This strong thunderstorm will be near...
Brewster around 530 PM CDT.
Other locations impacted by this storm include Edson, Angelus, and
Mingo.
This includes Interstate 70 in Kansas between mile markers 21 and 83.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3905 10069 3917 10173 3957 10158 3956 10050
TIME...MOT...LOC 2217Z 207DEG 26KT 3924 10145
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH
KMKSpecial weather statement, Sep 16, 4:32 PM CST, 58 minutes before
Special Weather Statement
National Weather Service Goodland KS
432 PM MDT Mon Sep 16 2024
COZ090-091-162315-
Kit Carson County CO-Yuma County CO-
432 PM MDT Mon Sep 16 2024
...GUSTY SHOWERS WILL IMPACT SOUTHERN YUMA AND NORTHERN KIT CARSON
COUNTIES THROUGH 515 PM MDT...
At 432 PM MDT, Doppler radar was tracking gusty showers 10 miles east
of Cope, or 26 miles north of Stratton, moving northeast at 35 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This storm will remain over mainly rural areas of southern Yuma and
northern Kit Carson Counties, including the following locations...
Joes, Hale, and Abarr.
This includes the following highways...
Interstate 70 in Colorado between mile markers 399 and 434, near
mile marker 436, and between mile markers 438 and 450.
Highway 385 between mile markers 186 and 243.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3957 10303 3957 10280 4010 10279 4007 10205
3929 10205 3926 10309
TIME...MOT...LOC 2232Z 210DEG 31KT 3968 10265
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
KMKLocal storm report, Sep 16, 4:35 PM CST, 55 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
435 PM MDT Mon Sep 16 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM Tstm Wnd Gst Joes 39.66N 102.68W
09/16/2024 E52 MPH Yuma CO Mesonet
KCOJOES3.
&&
BDSSpecial weather statement, Sep 16, 4:43 PM CST, 47 minutes before
Special Weather Statement
National Weather Service Goodland KS
443 PM MDT Mon Sep 16 2024
KSZ001>003-013>015-162330-
Rawlins KS-Sheridan KS-Decatur KS-Thomas KS-Sherman KS-Cheyenne KS-
443 PM MDT Mon Sep 16 2024
...STRONG THUNDERSTORMS WILL IMPACT EASTERN CHEYENNE...NORTHERN
THOMAS...NORTHWESTERN SHERIDAN...RAWLINS...DECATUR AND NORTHEASTERN
SHERMAN COUNTIES IN NORTHWESTERN KANSAS THROUGH 530 PM MDT/630 PM
CDT/...
At 442 PM MDT/542 PM CDT/, Doppler radar was tracking a cluster of
strong thunderstorms 11 miles north of Levant, moving northeast at 30
mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This strong thunderstorm will be near...
Atwood around 615 PM CDT.
Other locations impacted by this storm include Blakeman, Cedar
Bluffs, and Beardsley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4000 10019 3950 10043 3955 10160 4000 10153
TIME...MOT...LOC 2242Z 214DEG 27KT 3954 10125
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
KMKLocal storm report, Sep 16, 5:15 PM CST, 15 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
515 PM MDT Mon Sep 16 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM Tstm Wnd Gst 2 NNW Blakeman 39.84N 101.13W
09/16/2024 E55 MPH Rawlins KS Trained Spotter
&&
BDSSpecial weather statement, Sep 16, 5:25 PM CST, 5 minutes before
Special Weather Statement
National Weather Service Goodland KS
625 PM CDT Mon Sep 16 2024
KSZ003-015-029-170015-
Gove KS-Sheridan KS-Decatur KS-
625 PM CDT Mon Sep 16 2024
...STRONG THUNDERSTORMS WILL IMPACT SHERIDAN...DECATUR AND NORTH
CENTRAL GOVE COUNTIES THROUGH 715 PM CDT...
At 625 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 12 miles north of Rexford to 4 miles south of
Selden to 6 miles south of Grinnell. Movement was northeast at 40
mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Strong thunderstorms will be near...
Grainfield and Selden around 630 PM CDT.
Hoxie and Dresden around 635 PM CDT.
Oberlin around 640 PM CDT.
Other locations in the path of these storms include Jennings.
This includes Interstate 70 in Kansas between mile markers 87 and
105.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3889 10064 3940 10060 3955 10072 3957 10072
3957 10074 3972 10074 4000 10059 4000 10019
3913 10016
TIME...MOT...LOC 2325Z 207DEG 35KT 3965 10070 3948 10056 3904 10059
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
Sipprell